Protect yourself from dangerous food-drug interactions
Here is an “unintended consequence” to holiday eating that you may not have considered before…eating certain traditional or festive foods can deactivate your medications or—even worse—bring on a potentially toxic reaction.
At this time of year, people eat foods and drink beverages they don’t normally consume, and that can spell trouble, says Leo Galland, MD, director of the Foundation for Integrated Medicine in New York City and developer of the website Pill Advised, an online resource for information about medications and supplements. “When people start changing their diet patterns over the holidays, there’s an opportunity for interaction with drugs that few are aware of,” he notes. “It’s important to know how food can alter the effects of drugs.”
Why foods and drugs clash
Dr. Galland explains that food can affect the level of a drug in your body through absorption, metabolism or excretion. Certain foods can either increase or, more commonly, decrease absorption of specific drugs into the bloodstream from the gastrointestinal tract.
Calcium in dairy products—such as eggnog and cheese—prevents certain drugs from being fully absorbed. Other foods alter the way some drugs are metabolized, especially in the liver, and this may either raise or lower the drug’s level. A prime example is the way the juice of grapefruits, popular at holiday brunch, causes high blood levels of a number of drugs by interfering with their breakdown.
Food also can impact the rate at which a drug is excreted by the kidneys, he notes. For instance, drinking alcohol initially decreases the absorption of the blood pressure drug propranolol (Inderal). This may reduce the blood level of the drug, interfering with its effect. And then continued intake of alcohol actually increases the blood level of propranolol and may intensify its effect in reducing blood pressure, potentially bringing it down too low.
Dr. Galland ran through a list of foods and beverages that you’re likely to encounter during the holidays and talked about ways that they can interfere with medications. Here are the most common interactions…
Chocolate. The flavonoids in chocolate are good for you, but another substance in chocolate, theobromine, is a stimulant and a mild diuretic. Theobromine may interact with other stimulants, such as pseudoephedrine used in cold remedies, increasing their effect. Theobromine also has the potential to boost the effect of heart and blood pressure medications, and it can decrease the effect of sedatives, such as zolpidem (Ambien). The darker the chocolate, the more intense this effect, Dr. Galland said, noting that as little as one tablespoon of cocoa powder can cause stimulant effects.
Cranberries. Some studies show that cranberry juice or cranberry sauce in large quantities can increase the effect of the anticlotting drug warfarin (Coumadin), causing a hemorrhage. If you’re on Coumadin, take it easy on the cranberries.
Cream sauces, dips and other dairy foods and drinks. Be wary of cheese dips, eggnog, ice cream cake and other dairy-rich foods if you’re taking an antibiotic, thyroid hormone or carbidopa/levodopa (Sinemet), a drug for Parkinson’s disease. The calcium in dairy products can interfere with absorption of these drugs. If you are going to eat a calcium-laden food, consume it at least two hours away from the time that you take any of these drugs.
Seasonal Drinking Dangers
We’ve talked about this before, of course, but it’s important enough to repeat now that the season of toasting and partying is here—alcohol in any form can interact with many drugs, and the effect will vary from one person to the next and from one drug to another. For instance…
• Alcohol and antacids are not a good mix. If you develop heartburn from overindulging at a holiday buffet, do not take cimetidine (Tagamet), famotidine (Pepcid), nizatidine (Axid) or ranitidine (Zantac). These antacid medications block alcohol metabolism, increasing inebriation and elevating your risk for alcohol poisoning.
• Alcohol increases the effect of sedatives, pain medications and antihistamines, and it may increase side effects of some antidepressants such as trazodone (Desyrel) and amitriptyline (Elavil), impairing mental and motor skills.
• With blood pressure medications, alcohol may increase the effect initially, but then when it wears off, it causes fluid retention and may counteract their effect.
• Combining large amounts of alcohol with products containing acetaminophen, such as Tylenol, Midol and some cough and cold products, can cause liver damage.
• If you’re taking aspirin or another nonsteroidal anti-inflammatory drug (NSAID), like ibuprofen (Advil, Motrin) or naproxen (Aleve), drinking will increase your risk for gastrointestinal bleeding.
• People with diabetes, especially, should use caution because many of the drugs used to reduce blood sugar (such as metformin) interact adversely with alcohol (such as by affecting heart rhythm).
What to Watch Out For
Even armed with all of the above information, it’s possible that sometime this season you may inadvertently challenge your body with a bad food-drug interaction. Symptoms can take many forms, though Dr. Galland suggested that any of the following should arouse your suspicion: A noticeable change in mental sharpness, memory, mood or sleep…abdominal pain…dizziness…fatigue…muscle pain. If you think you’ve had an interaction, call your doctor and be sure to tell him/her about any changes in your medications and your diet.